Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Great Falls, MT

July 17, 2018Cascade County, Judith Basin County, Montana

NWS Great Falls, MT issued this flash flood warning at Jul 17, 2018, 12:35 PM MDT for Cascade County, Judith Basin County, Montana. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 12:35 PM MDT (18:35 UTC)
Expired
Jul 17, 2018, 2:30 PM MDT
In force
115 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Cascade County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 72 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:00 PM MDTHEAVY RAIN 1.9Neihart, MT1.9 INCHES ESTIMATED RAINFALL MEASURED BY ORDINARY RULER IN A BUCKET. RADAR ESTIMATES 2.2 INCHES OVER NEIHART. OBSERVER REPORTS BELT CREEK IS MUDDY BUT WITHIN BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WGUS55 KTFX 171835
FFWTFX
MTC013-045-172030-
/O.NEW.KTFX.FF.W.0009.180717T1835Z-180717T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1235 PM MDT TUE JUL 17 2018

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  West central Judith Basin County in central Montana...
  Southeastern Cascade County in central Montana...

* Until 230 PM MDT.

* At 1232 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly along 
  smaller drainages leading to Belt Creek.

* Some locations that will experience flooding include...
  Neihart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4695 11031 4686 11070 4693 11086 4698 11092
      4700 11101 4703 11107 4717 11107 4700 11064
      4706 11039

$$

PN
1 follow-up statement
718 
WGUS75 KTFX 172028
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
228 PM MDT TUE JUL 17 2018

MTC013-045-172030-
/O.EXP.KTFX.FF.W.0009.000000T0000Z-180717T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Judith Basin MT-Cascade MT-
228 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL JUDITH BASIN AND
SOUTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 230 PM MDT...

The heavy rain is ending. Reports indicate Belt Creek in Neihart is 
muddy but remains within its banks. Flooding is no longer expected 
to pose a threat. Please remain cautious on unpaved forest roads.

LAT...LON 4695 11031 4686 11070 4693 11086 4698 11092
      4700 11101 4703 11107 4717 11107 4700 11064
      4706 11039

$$

PN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:00 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 17, 12:00 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1200 PM MDT Tue Jul 17 2018

.UPDATE...

A weak upper level disturbance is producing scattered
thunderstorms over central Montana this morning. The morning
sounding shows rather light winds aloft, so storm motion will be
rather slow. Rainfall amounts under thunderstorms could reach near
one-half inch in less than an hour. Short term model guidance
continues to show storms developing further east across central
Montana through this afternoon. The overall forecast remains in
good shape, but a minor update was sent to freshen with respect to
observed trends.

&&

.SYNOPSIS...
Weak upper level disturbance will move through the region today and
tonight, resulting in scattered showers and thunderstorms, mainly
over Central and Southwest Montana. Skies clear from the west
overnight bringing very warm and dry conditions Wednesday.

&&

.AVIATION...
Updated 1800Z.

VFR conditions prevail through the forecast period but some storms
could produce brief MVFR conditions in precipitation as well as
local mountain obscurations. Unstable air will fuel scattered
showers and thunderstorms across much of southwest and central
Montana today through this evening. Wind gusts to 35 knots and brief
heavy rain will be the main threats from any storms that develop.
Conditions improve from the west with widespread SKC after 03Z Wed.

&&

.FIRE WEATHER...
Scattered showers/thunderstorms will affect central and southern
portions of the fire weather zones today through this evening.
Some storms could produce frequent lightning and locally gusty
winds. It turns dry/windy/hot on Wednesday, with critical fire
weather conditions possible at lower elevations. A fire weather
watch has been issued for much of the lower elevation locations.
For Thursday through Saturday, temperatures will remain very
warm/hot but at this time it does not look as windy. Additionally,
forecast models indicate cooler air to move into the region
starting on Sunday. Brusda/mpj

&&

.PREV DISCUSSION...
/ISSUED 537 AM MDT Tue Jul 17 2018/
.
Today through Thursday...Upper level disturbance will continue to
spread scattered/numerous showers and thunderstorms across
central and southwest Montana today. Severe weather is not
anticipated, but will not rule out one or two storms producing
borderline strong outflow winds and locally heavy rain. System
moves eastward overnight leaving Montana beneath a broad, flat
upper level ridge with hot, dry, and breezy/windy conditions
across north-central Montana on Wednesday. Existing Fire Weather
Watch remains in effect for lower elevation grasslands across this
region. Weak and mostly dry Pacific cold front pushes through the
region Wednesday night for cooler temperatures for much of the
forecast area on Thursday with isolated/scattered showers and
thunderstorms confined to areas along the Canadian border. mpj

Thursday night through Tuesday...Dry and very warm/hot conditions
will persist into the weekend as the upper level ridge rebounds
over the region. However, medium range models are in good
agreement that a relatively strong upper level trough will move
inland across western Canada, the Pacific Northwest, and Northern
Rocky Mountain region by Sunday. This system will bring an
associated surface cold front southward out of Canada with a cool
surface high pressure system lingering over Montana through
Tuesday. Cooler temperatures are expected for early next week, but
mostly dry conditions are expected to persist with only isolated
showers or thunderstorms anticipated. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  59  93  56 /  10  10   0   0
CTB  91  55  88  52 /  10   0   0  10
HLN  86  57  91  56 /  20  10   0   0
BZN  84  53  88  52 /  30  20   0   0
WEY  77  43  79  42 /  40  20   0  10
DLN  83  51  86  50 /  40  30   0   0
HVR  95  62  95  60 /  10  10  10  10
LWT  83  56  86  55 /  40  30  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 17, 12:23 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1223 PM MDT TUE JUL 17 2018

MTZ012-050-171845-
Cascade MT-Judith Basin MT-
1223 PM MDT TUE JUL 17 2018

...SPECIAL WEATHER STATEMENT...

At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Stanford. This storm was nearly stationary.

Torrential rainfall and frequent lightning are occurring with this
storm. Small hail is also possible with this storm.

Locations impacted include...
Neihart and Monarch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 11068 4688 11076 4690 11076 4690 11082
      4692 11086 4694 11085 4698 11092 4702 11107
      4714 11092 4709 11043 4685 11042
TIME...MOT...LOC 1821Z 081DEG 1KT 4691 11057

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jul 17, 12:23 PM MDTSpecial Weather StatementTFXJudith Basin22 min
Jul 17, 12:59 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Jul 17, 2:01 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 11 more31 hr
Jul 17, 5:12 PM MDTSpecial Weather StatementTFXHill48 min
Jul 17, 5:27 PM MDTSpecial Weather StatementTFXFergus48 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.